Oculogyric crisis in patients taking cetirizine

Frederick W. Fraunfelder, Frederick (Fritz) Fraunfelder

Research output: Contribution to journalArticle

27 Scopus citations

Abstract

PURPOSE: To report oculogyric crisis in patients receiving cetirizine and inform clinicians on the characteristics of this drug-induced ocular side effect. METHODS: For this retrospective, observational case series, case reports were collected from the National Registry of Drug-Induced Ocular Side Effects (Casey Eye Institute, Portland, Oregon). The World Health Organization Causality Assessment Guide of Suspected Adverse Reactions was used to categorize the cases. RESULTS: Nine cases were reported, with eight occurring in the pediatric age group. Dosage ranged from 5 to 10 mg orally and onset of symptoms ranged from 3 to 184 days. Six cases of oculogyric crisis had positive rechallenge data. Eight cases had complete neurologic consultation including radiographic studies. CONCLUSIONS: Cetirizine can cause oculogyric crisis, especially in the pediatric age group. Extensive neurologic workups may be avoided if clinicians recognize this drug-induced ocular side effect.

Original languageEnglish (US)
Pages (from-to)355-357
Number of pages3
JournalAmerican Journal of Ophthalmology
Volume137
Issue number2
DOIs
Publication statusPublished - Feb 2004

    Fingerprint

ASJC Scopus subject areas

  • Ophthalmology

Cite this